Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 216, NWS Nashville, TN

May 25, 1998Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 25, 1998, 6:53 PM CDT for Benton County, Tennessee. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1998, 6:53 PM CDT (23:53 UTC)
Expired
May 25, 1998, 7:45 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Benton County, TN

What was reported inside it

TimeReportWhereRemark
May 25, 7:05 PM CDTHail 1.5Camden, TNSKYWARN Spotter reported ping pong ball size hail.
May 25, 7:15 PM CDTHail 1Eva, TNLocal emergency manager reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2174 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS1 KBNA 252354 RRA
SVRBNA
TNC005-260045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN WESTERN TENNESSEE

* UNTIL 745 PM CDT

* AT 653 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CAMDEN OR 7 MILES
  SOUTHWEST OF BIG SANDY MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BIG SANDY AT 655 PM CDT
  CEDAR GROVE AT 705 PM CDT
  EVA   AT 710 PM CDT
  NATHAN BEDFORD FOREST STATE PARK AT 715 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:25 PM CDT, 28 minutes earlier.

Area forecast discussion, May 25, 6:25 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
625 PM CDT MON MAY 25 1998

SCTD SVR TSRA ACRS THE FA EARLY THIS EVENING. TSRA FIRING ALNG FNTL
BOUNDARY ACRS WRN KY INTO WRN TN AND EXPECT MAINLY NRN THRU CNTRL
SECTIONS OF THE FA TO BEAR THE BRUNT OF ANY SVR TSRA. LIS ARND -12
AS OF 23Z AND 0 CAP...SO BELIEVE TSRA SHOULD CONT TO DEVELOP THIS
EVENING INTO THE FA.

ONLY CHANGES MAY BE TO UP POPS ACRS MY NRN PLATEAU COUNTIES TO ALSO
70 P\CT CHCS TO GO MORE IN LINE W/70 POPS TO THE WEST IN BNA AREA.

TEMPS LOOK GOOD ATTM.

TROUTMAN

In the hours before

Local storm report, May 25, 1:09 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
109 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    WATERTOWN                 TN   1 INCH HAIL
05/25/98   WILSON
Local storm report, May 25, 1:16 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
116 PM CDT MON MAY 25 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1251 PM    5 NW WATERTOWN            TN   1 INCH HAIL
05/25/98   WILSON
Special weather statement, May 25, 4:46 PM CDT, 2 hours 7 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT MON MAY 25 1998

...SEVERE THUNDERSTORM WATCH FOR ALL OF MIDDLE TENNESSEE UNTIL 9 PM
CDT...

A WARM...MOIST AND UNSTABLE AIRMASS COUPLED WITH A NEARLY
STATIONARY FRONTAL BOUNDARY ACROSS NORTHERN TENNESSEE HAVE LED TO
THE DEVELOPMENT OF WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON. YOU CAN EXPECT CONTINUED DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS EVENING...ESPECIALLY ACROSS THE NORTHERN HALF OF
THE MID STATE. DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN HOUR...
LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY WEATHER THREATS THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF
WEATHER INFORMATION FOR THE LATEST CONCERNING THIS DEVELOPING
WEATHER SITUATION.

CBD
Special weather statement, May 25, 4:46 PM CDT, 2 hours 7 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT MON MAY 25 1998

...SEVERE THUNDERSTORM WATCH FOR ALL OF MIDDLE TENNESSEE UNTIL 9 PM
CDT...

A WARM...MOIST AND UNSTABLE AIRMASS COUPLED WITH A NEARLY
STATIONARY FRONTAL BOUNDARY ACROSS NORTHERN TENNESSEE HAVE LED TO
THE DEVELOPMENT OF WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON. YOU CAN EXPECT CONTINUED DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS EVENING...ESPECIALLY ACROSS THE NORTHERN HALF OF
THE MID STATE. DAMAGING WIND GUSTS IN EXCESS OF 60 MILES AN HOUR...
LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY WEATHER THREATS THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER RELIABLE SOURCE OF
WEATHER INFORMATION FOR THE LATEST CONCERNING THIS DEVELOPING
WEATHER SITUATION.

CBD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:30 PM CDTSevere Thunderstorm WarningOHXWilson35 min
May 25, 12:44 PM CDTTornado WarningOHXWilson31 min
May 25, 12:59 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith51 min
May 25, 2:58 PM CDTSevere Thunderstorm WarningOHXWayne67 min
May 25, 3:52 PM CDTSevere Thunderstorm WarningOHXDecatur, Perry63 min
May 25, 3:52 PM CDTSevere Thunderstorm WarningOHXHumphreys63 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningOHXPutnam46 min
May 25, 5:35 PM CDTSevere Thunderstorm WarningOHXBenton50 min
May 25, 5:48 PM CDTSevere Thunderstorm WarningOHXHumphreys47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.